Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 235, NWS Twin Cities, MN

August 2, 2022Barron County, Polk County, Rusk County, Wisconsin

NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 2, 2022, 9:47 PM CDT for Barron County, Polk County, Rusk County, Wisconsin. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2022, 9:47 PM CDT (02:47 UTC)
Expired
Aug 2, 2022, 10:30 PM CDT
In force
43 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Barron County, WI, Polk County, WI, Rusk County, WI

The radar

The Duluth radar (KDLH), 144 km from the middle of the area, began a volume at 02:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 2, 8:03 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 2.8 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2022-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5443 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2022-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 200 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5443 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1281 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
200 m²/s²
0-3 km storm-relative helicity
313 m²/s²
Significant tornado parameter
5.3
Supercell composite
30.8

Open this sounding in Storm Lab

The text

As transmitted.

229 
WUUS53 KMPX 030247
SVRMPX
WIC005-095-107-030330-
/O.NEW.KMPX.SV.W.0235.220803T0247Z-220803T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
947 PM CDT Tue Aug 2 2022

The National Weather Service in the Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Rusk County in northwestern Wisconsin...
  Barron County in northwestern Wisconsin...
  Northeastern Polk County in northwestern Wisconsin...

* Until 1030 PM CDT.

* At 947 PM CDT, severe thunderstorms were located along a line
  extending from 6 miles east of Frederic to 5 miles northeast of
  Cumberland to 7 miles southeast of Exeland, moving southeast at 25
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Ladysmith around 1005 PM CDT.

Other locations in the path of these severe thunderstorms include
Rice Lake, Barron, Cameron, Chetek, Turtle Lake and Almena.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4534 9102 4534 9184 4544 9232 4561 9255
      4564 9256 4565 9253 4573 9252 4572 9216
      4564 9215 4563 9091
TIME...MOT...LOC 0247Z 327DEG 23KT 4569 9234 4559 9196 4559 9113 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

BPH
2 follow-up statements
364 
WWUS53 KMPX 030316
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1016 PM CDT Tue Aug 2 2022

WIC005-095-107-030330-
/O.CON.KMPX.SV.W.0235.000000T0000Z-220803T0330Z/
Rusk WI-Barron WI-Polk WI-
1016 PM CDT Tue Aug 2 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR RUSK...BARRON AND NORTHEASTERN POLK COUNTIES...

At 1015 PM CDT, severe thunderstorms were located along a line
extending from Cumberland to near Barron to near Ladysmith, moving
southeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
  Ladysmith and Chetek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4534 9102 4534 9184 4550 9217 4566 9236
      4573 9238 4572 9216 4564 9215 4563 9091
TIME...MOT...LOC 0315Z 326DEG 23KT 4553 9203 4545 9183 4545 9100 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

BPH
445 
WWUS53 KMPX 030325
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1025 PM CDT Tue Aug 2 2022

WIC005-095-107-030334-
/O.EXP.KMPX.SV.W.0235.000000T0000Z-220803T0330Z/
Rusk WI-Barron WI-Polk WI-
1025 PM CDT Tue Aug 2 2022

...THE SEVERE THUNDERSTORM WARNING FOR RUSK...BARRON AND NORTHEASTERN
POLK COUNTIES WILL EXPIRE AT 1030 PM CDT...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with these thunderstorms.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
northwestern Wisconsin.

LAT...LON 4534 9102 4534 9184 4550 9217 4566 9236
      4573 9238 4572 9216 4564 9215 4563 9091
TIME...MOT...LOC 0324Z 327DEG 23KT 4549 9199 4541 9179 4541 9096 

$$

BPH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 6:34 PM CDT, 3 hours 13 minutes earlier.

Area forecast discussion, Aug 2, 6:34 PM CDT, 3 hours 13 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Twin Cities/Chanhassen MN
634 PM CDT Tue Aug 2 2022

.UPDATE...
Issued at 336 PM CDT Tue Aug 2 2022

3 PM observations came in and heat indices increased several degrees
across southern Minnesota, now ranging from 105 to 110 in many
cases. Dew points are not mixing out, despite rising temperatures.
The compounded effect has allowed the jump in heat indices into the
warning range across most of southern Minnesota, thus the warning has
been expanded.

&&

.DISCUSSION...(This evening through Tuesday)
Issued at 247 PM CDT Tue Aug 2 2022

KEY MESSAGES: (optional)

- Heat index values of 100-105 into this evening

- Scattered thunderstorms expected tonight, some of which may be
  severe.

TODAY/TONIGHT:
The forecast for excessive heat remains on track as wide spread heat
index values of 100-105 are already present across much of the areas
under an Excessive Heat Warning/Heat Advisory. A few sites with
values above 110 can't be ruled out where dew points locally rise
into the upper 70s. Thunderstorm this afternoon is expected to
continue to remain limited to far northern Minnesota and Wisconsin,
as 700 mb temperatures around 14C maintain a strong cap over central
Minnesota and points south. There is a very low (~10%) chance of a
few isolated thunderstorms breaking the cap late this afternoon and
evening across western Wisconsin where the cap is weaker. A
conditional severe weather threat exists IF any storms can fire over
western Wisconsin, with very large hail and damaging wind gusts the
potential hazards. Better chances for showers and thunderstorms come
late tonight through the overnight hours, when stronger forcing aloft
arrives from the west. These overnight storms will most likely remain
elevated, meaning they will not be able to tap into the favorable
surface-based environment for severe weather. However, enough mid-
level CAPE and shear is present to possible generate a few stronger
clusters of storms, and maybe a few isolated instances of hail and
gusty winds overnight. Rainfall amounts will be very spotty owing to
the isolated to scattered nature of any storm tonight. Localized
rainfall amounts in excess of 1" are possible wherever thunderstorms
occur, but most other areas will likely see either less than 0.1" or
nothing at all.

WEDNESDAY-FRIDAY:
Northwest flow develops Wednesday behind a front which will lead to
drier dewpoints and cooler temperatures, although highs will likely
still end up in the mid to upper 80s across much of eastern Minnesota
and western Wisconsin. Southerly flow returns Thursday, but
temperatures won't really peak until Friday when the thermal ridge
axis moves overhead. Highs on Thursday will mostly remain in the mid
to upper 80s, but widespread low to mid 90s look likely Friday
afternoon. If dew point values can reach the upper 60s to low 70s,
Heat Advisories may be needed for portions of the area.

THIS WEEKEND:
A cold front will move through the Upper Midwest during the late
Friday to Sunday timeframe, with deterministic models and ensemble
still exhibiting quite a bit of spread regarding its timing. Showers
and thunderstorms are likely with the frontal passage, and the entire
area looks to have at least a decent chance for beneficial rainfall
amounts of half an inch or more. Daily temepratures will depend on
the timing of the front and precipitation. The NBM averaged values
show high temperatures in the 70s to low 80s, but a day or two of
below-normal temperatures is possible with cloudy skies during the
afternoon.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 634 PM CDT Tue Aug 2 2022

VFR this evening with mid level clouds increasing from the
northwest. TSRA are beginning to develop over SD, which should expand
in coverage later this evening heading into western MN. A gradual
weakening trend is anticipated overnight as activity reaches eastern
MN and WI. Gusty northwest winds and clear skies for Wednesday.

KMSP...Best chance for TSRA remains in the 07-10Z range.

/OUTLOOK FOR KMSP/
Thu...VFR. Wind SE 5-10 kts.
Fri...VFR. Wind S 10-15G25 kts.
Sat...VFR. Wind W 5-10 kts becoming NW.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Excessive Heat Warning until 9 PM CDT this evening for Anoka-Blue
     Earth-Brown-Carver-Chippewa-Dakota-Faribault-Hennepin-
     Kandiyohi-Lac Qui Parle-Le Sueur-Martin-McLeod-Meeker-Nicollet-
     Ramsey-Redwood-Renville-Rice-Scott-Sibley-Waseca-Washington-
     Watonwan-Wright-Yellow Medicine.

     Heat Advisory until 9 PM CDT this evening for Benton-Chisago-
     Douglas-Freeborn-Goodhue-Isanti-Pope-Sherburne-Stearns-Steele-
     Stevens-Swift.

WI...None.
&&

UPDATE...Borghoff
DISCUSSION...ETA
AVIATION...Borghoff
Hazardous weather outlook, Aug 2, 9:00 PM CDT, 47 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Twin Cities/Chanhassen MN
900 PM CDT Tue Aug 2 2022

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
040200-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
900 PM CDT Tue Aug 2 2022

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

There is a chance of thunderstorms tonight. A few storms may be
severe. The main hazards are large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed.

Borghoff

In the hours before

Local storm report, Aug 2, 4:32 PM CDT, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
432 PM CDT TUE AUG 2 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0828 PM     TORNADO          4 ESE WELLS             43.73N 93.65W
07/31/2022                   FARIBAULT          MN   STORM CHASER

            VIDEO SHOWED A BRIEF TOUCHDOWN, WITH SOME
            LARGE BRANCHES BEING TOSSED.

&&

TDK

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 10:09 PM CDTSevere Thunderstorm WarningMPXRusk36 min
Aug 2, 10:31 PM CDTSpecial Weather StatementMPXBarron, Rusk44 min
Aug 2, 11:17 PM CDTSpecial Weather StatementMPXChippewa, Rusk43 min
Aug 2, 11:35 PM CDTSpecial Weather StatementMPXRusk85 min
Aug 3, 12:29 AM CDTSevere Thunderstorm WarningMPXPierce, Saint Croix46 min
Aug 3, 1:05 AM CDTSevere Thunderstorm WarningMPXDunn, Pierce, Saint Croix40 min
Aug 3, 1:39 AM CDTSevere Thunderstorm WarningMPXChippewa, Dunn, Eau Claire56 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.